Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can each raise the amount of potassium in your body.
What might happen:
Your blood levels of potassium may increase and cause breathing difficulties, chest pain, slow or irregular heartbeat, confusion, or muscle weakness.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may wish to change your medicine or have your potassium level monitored. Let your doctor know if you have any symptoms of a high potassium level.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Bactrim (sulfamethoxazole and trimethoprim) US prescribing information. Mutual Pharmaceutical Company, Inc. June, 2013.
2.Inspra (eplerenone) US prescribing information. Pfizer, Inc. May, 2013.
3.Aldactone (spironolactone) US prescribing information. Pfizer June, 2013.
4.Marinella MA. Trimethoprim-induced hyperkalemia: An analysis of reported cases. Gerontology 1999 Jul-Aug;45(4):209-12.
5.Velazquez H, Perazella MA, Wright FS, Ellison DH. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med 1993 Aug 15; 119(4):296-301.
6.Alappan R, Perazella MA, Buller GK. Hyperkalemia in hospitalized patients treated with trimethoprim-sulfamethoxazole. Ann Intern Med 1996 Feb 1; 124(3):316-20.
7.Lam N, Weir MA, Juurlink DN, Gunraj N, Gomes T, Mamdani M, Hackam DG, Jain AK, Garg AX. Hospital admissions for hyperkalemia with trimethoprim-sulfamethoxazole: a cohort study using health care database codes for 393,039 older women with urinary tract infections. Am J Kidney Dis 2011 Mar;57(3):521-3.
8.Antoniou T, Gomes T, Mamdani MM, Yao Z, Hellings C, Garg AX, Weir MA, Juurlink DN. Trimethoprim-sulfamethoxazole induced hyperkalaemia in elderly patients receiving spironolactone: nested case-control study. BMJ 2011;343:d5228.